Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Nashville, TN

May 6, 2024White County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 6, 2024, 8:56 PM CDT for White County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 8:56 PM CDT (01:56 UTC)
Expired
May 7, 2024, 12:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County White County, TN

The radar

The Nashville radar (KOHX), 120 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:30 PM CDTFLASH FLOOD4 Sse Sparta, TNFlooding ongoing along Hickory Valley Road and Lost Creek Road south of Sparta. An estimated 4 to 5 inches of rain covering roadways in this area, making them impassable. Home driveways in this area are also flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

427 
WGUS54 KOHX 070156
FFWOHX
TNC185-070500-
/O.NEW.KOHX.FF.W.0002.240507T0156Z-240507T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
856 PM CDT Mon May 6 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern White County in middle Tennessee...

* Until midnight CDT tonight.

* At 856 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Doyle and Virgin Falls State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3582 8524 3582 8526 3582 8527 3582 8528
      3582 8552 3590 8552 3590 8524

FLASH FLOOD...RADAR INDICATED

$$

Mueller
1 follow-up statement
731 
WGUS74 KOHX 070301
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1001 PM CDT Mon May 6 2024

TNC185-070500-
/O.CON.KOHX.FF.W.0002.000000T0000Z-240507T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White TN-
1001 PM CDT Mon May 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR SOUTHEASTERN WHITE COUNTY...

At 1001 PM CDT, the public reported roadway flooding from 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2.5 inches of rain have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Doyle and Virgin Falls State Natural Area.

The public reported roadway flooding on Lost Creek Road and Hickory 
Valley road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3582 8524 3582 8526 3582 8527 3582 8528
      3582 8552 3590 8552 3590 8524

FLASH FLOOD...OBSERVED

$$

Mueller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:39 PM CDT, 17 minutes earlier.

Area forecast discussion, May 6, 8:39 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
839 PM CDT Mon May 6 2024

...New UPDATE...

.UPDATE...
Issued at 819 PM CDT Mon May 6 2024

Thunderstorm activity definitely over-performed today with
several severe storms producing large hail, damaging winds, and a
couple tornadoes. Isolated activity remains across the area late
this evening with the strongest storms located along the
Cumberland Plateau. While these storms may continue to produce
small hail and gusty winds, the severe threat is diminishing and
will continue to diminish as we lose daytime heating.

As for tomorrow's severe weather threat, thinking hasn't changed
much from the earlier discussion below. Next round of
thunderstorms is expected Tuesday afternoon where daytime heating
and plenty of instability will allow for pop-up storms. Latest
runs of the HRRR don't show much convection in the afternoon and
what does develop looks to be poorly organized. But as a weak
frontal boundary moves into Middle TN tomorrow night, that should
provide more forcing for better organization. Thunderstorms
tomorrow afternoon and into the overnight hours will be capable of
producing hail and damaging winds.

&&

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 1211 PM CDT Mon May 6 2024

Humid conditions in place across the area this morning. Temps are in
the 60s and lower 70s. The earlier shower and thunderstorm activity
moved out earlier. We did get some isolated wind damage in our
southwest. Also...isolated 2-4 inch rainfall amounts across
Humphreys and also the Van Buren and Cumberland county areas.

For today, plenty of instability in place. Dynamics are a bit weak
but we should see some isolated to scattered activity fire in the
afternoon. Will need to watch those aforementioned rainfall areas as
a flood advisory or two may be needed. Otherwise, a few strong
storms cannot be ruled out with some high winds and some hail
possible later this afternoon. The convection should calm down for
tonight but the humid and muggy conditions will continue.

On Tuesday, some storms will fire but mainly in the afternoon.
Organization looks rather weak and convection may hinge on outflows
and heating. The slight risk which is in place does appear to be
aligned with Tuesday night when a dissipating frontal boundary
pushes some forcing into our area. Given the humid airmass,
instabilities will remain in play into the overnight hours. The
severe threat will include wind and hail potential.

Wednesday appears to be the biggest severe threat. We are currently
outlooked with an enhanced risk across our northwest. It looks to be
a 2 wave event. The first and weaker wave, will occur Wednesday
afternoon. some weak pre frontal forcing may tap into an
increasingly unstable environment. Mid level Lapse rates and shear
levels will be on the increase. I'd say isolated to scattered severe
storms could impact the mid state as the storms move east
northeastward. Wave #2 appears to be the main event. Models continue
to trend toward later with each run. Though synoptics dont look
classically dramatic, the forcing/instability/shear phasing looks
about as good as it has all spring. Case in point, the omega fields
are well organized and phase with 1500 j/kg cape, -7 showalter
values, 850 mb wind speeds of 45kts, and ml laps rates of 7C to 8C
at 06Z. Damaging winds, large hail, a tornado or two, and heavy
rainfall will all be possible. Those rainfall amounts will average 1-
2 inches for Wednesday/Wednesday night.

For the near term temps, its looking steady state and rather muggy.
Lows in the 60s and highs in the 80s.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 1211 PM CDT Mon May 6 2024

In the extended forecast, the first of 2 fronts will move through
early Thursday. The second will move through Thursday night and
bring some cooler air. A series of northwesterly impulses will bring
off and on showers into the weekend but nothing noteworthy.

Temperatures will cool down behind the Thursday fropas and actually
dip below normal for the weekend. You can look for lows 45 to 55 and
highs generally in the 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Mon May 6 2024

Scattered thunderstorms will die down over the next 3 hour across
the area. IFR/LIFR can be expected in any thunderstorms due to
low vis, low cigs, and heavy rain. VFR conditions overnight. A
slight chance for showers tomorrow morning with lower cigs that
may fall to near MVFR. Scattered thunderstorms will be possible
once again tomorrow afternoon and evening. Winds under 5 knots
through the overnight picking up after 16z with gusts up to 22
knots possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  85  69  86 /  40  50  70  60
Clarksville    66  83  67  84 /  20  50  70  60
Crossville     61  80  64  80 /  70  60  80  70
Columbia       65  84  68  87 /  20  50  70  60
Cookeville     63  81  66  82 /  70  60  80  70
Jamestown      60  81  64  82 /  70  60  80  70
Lawrenceburg   66  84  69  85 /  20  50  70  60
Murfreesboro   64  85  68  87 /  40  50  70  60
Waverly        67  83  66  85 /  20  60  70  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Clements
SHORT TERM...21
LONG TERM....21
AVIATION.....Mueller

In the hours before

Special weather statement, May 6, 6:28 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
628 PM CDT Mon May 6 2024

TNZ059>061-070000-
Williamson TN-Maury TN-Marshall TN-
628 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARSHALL...
NORTHEASTERN MAURY AND SOUTH CENTRAL WILLIAMSON COUNTIES THROUGH 700
PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 11 miles northeast of Columbia, moving southeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Columbia, Spring Hill, Thompson's Station, and I-65 East Of Columbia.

This includes the following highways...
 Interstate 65 between mile markers 46 and 58.
 Interstate 840 between mile markers 21 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3559 8680 3573 8709 3587 8699 3575 8670
TIME...MOT...LOC 2328Z 300DEG 24KT 3577 8697

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Local storm report, May 6, 6:38 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
638 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     2 S Sparta              35.90N 85.47W
05/06/2024                   White              TN   Public

            Large trees down on Hickory Valley Road just
            south of Panther Drive in Sparta.

&&

CM
Special weather statement, May 6, 6:57 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
657 PM CDT Mon May 6 2024

TNZ059>062-075-070030-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
657 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL...
SOUTHWESTERN RUTHERFORD...EAST CENTRAL MAURY...SOUTHEASTERN
WILLIAMSON AND NORTHWESTERN BEDFORD COUNTIES THROUGH 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 13 miles east of Columbia, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Columbia, Spring Hill, Chapel Hill, Eagleville, Rover, I-65 East Of
Columbia, and Unionville.

This includes Interstate 65 between mile markers 43 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3561 8694 3579 8688 3573 8643 3547 8652
TIME...MOT...LOC 2356Z 285DEG 24KT 3569 8683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mueller
Special weather statement, May 6, 7:34 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
734 PM CDT Mon May 6 2024

TNZ027-070100-
Davidson TN-
734 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAVIDSON COUNTY
THROUGH 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Meade, or near Nashville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nashville, Brentwood, La Vergne, Forest Hills, Oak Hill, Belle Meade,
Antioch, Berry Hill, and Percy Priest Lake.

This includes the following highways...
 Interstate 40 between mile markers 201 and 219.
 Interstate 65 between mile markers 74 and 85.
 Interstate 24 between mile markers 48 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 8657 3614 8655 3607 8656 3604 8656
      3601 8661 3599 8662 3598 8661 3597 8662
      3599 8668 3601 8671 3601 8673 3603 8678
      3604 8687 3606 8691 3620 8691
TIME...MOT...LOC 0034Z 288DEG 26KT 3613 8683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mueller
Special weather statement, May 6, 8:03 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
803 PM CDT Mon May 6 2024

TNZ063>065-078-070130-
Cannon TN-De Kalb TN-Warren TN-White TN-
803 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DE KALB...NORTH CENTRAL
WARREN...WEST CENTRAL WHITE AND NORTHEASTERN CANNON COUNTIES THROUGH
830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smithville, Dowelltown, and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 8605 3603 8598 3596 8558 3570 8570
TIME...MOT...LOC 0103Z 289DEG 16KT 3593 8594

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mueller
Special weather statement, May 6, 8:27 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
827 PM CDT Mon May 6 2024

TNZ064-065-078-080-070200-
Van Buren TN-De Kalb TN-Warren TN-White TN-
827 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE KALB...VAN
BUREN...NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES THROUGH
900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Smithville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McMinnville, Spencer, Doyle, Rock Island State Park, and Fall Creek
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 8544 3555 8546 3555 8549 3554 8553
      3554 8554 3579 8591 3595 8578 3575 8527
TIME...MOT...LOC 0127Z 304DEG 25KT 3584 8578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mueller

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:34 PM CDTSpecial Weather StatementOHXDavidson26 min
May 6, 8:03 PM CDTSpecial Weather StatementOHXDeKalb27 min
May 6, 8:27 PM CDTSpecial Weather StatementOHXVan Buren33 min
May 7, 4:22 PM CDTFlood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more39 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.